Illinois, 2013

Flood in Illinois, July 3 to 4, 2013

July 3 to 4, 2013 · NWS PAH · 1 event in 1 county or zone

Very heavy rain during the first few days of July caused rises on the Skillet Fork River. A low in the upper levels of the atmosphere moved west across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Very heavy rain during the first few days of July caused rises on the Skillet Fork River. A low in the upper levels of the atmosphere moved west across the Ohio Valley. A nearly stationary frontal boundary touched off several rounds of showers and thunderstorms. Tropical rains fell with high rainfall rates. Where the heaviest rains fell, totals were between 2 and 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 2:38 AM CST, 22 minutes earlier.

Area forecast discussion, Jul 3, 2:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT WED JUL 3 2013

.SHORT TERM...(TODAY AND FRIDAY)
ISSUED AT 338 AM CDT WED JUL 3 2013

SOME SCATTERED LIGHT SHOWERS HAVE BEEN PERSISTENT OVER NORTHERN
PORTIONS OF SOUTHEAST MISSOURI AND NEAR I-64 IN SOUTHERN ILLINOIS.
A WEAK SURFACE LOW APPEARS TO BE LOCATED NEAR KMVN...AND IT MAY BE
FORCING THIS SHALLOW WEAK DEVELOPMENT. ALREADY ADDED 20-30 POPS
OVER THIS REGION THROUGH DAYBREAK.

THE SREF AND HRRR SHOW THE CURRENT ACTIVITY PRETTY WELL...AND
THERE IS SOME EVIDENCE IN THE 00Z GUIDANCE FOR THIS ZONE OF
SHOWERS TO MIGRATE EASTWARD ACROSS SOUTHERN ILLINOIS INTO THE
EARLY AFTERNOON...AND INTO THE WABASH VALLEY BY LATE AFTERNOON.
KEPT POPS AT 20-30 PERCENT IN A NORTH/SOUTH ORIENTED BAND THROUGH
THE DAY. WILL ALSO HAVE TO WATCH FOR AN ISOLATED SHOWER OR STORM
IN THE OZARK FOOTHILLS AND IN THE FAR SOUTHEAST LATE THIS
AFTERNOON.

THIS EVENING SHOULD BE DRY THROUGHOUT THE AREA. OVERNIGHT TONIGHT
INTO THURSDAY...THE OVERWHELMING SIGNAL IN THE LATEST GUIDANCE IS
FOR A WEAK MID-LEVEL DISTURBANCE TO TAP SOME DEEP MOISTURE AND
DRAG IT NORTHWARD THROUGH THE EASTERN THIRD TO HALF OF THE AREA IN
THE FORM SHOWERS AND SOME THUNDERSTORMS.

MODEL SOUNDINGS SHOW DEEP SOUTHERLY FLOW BEGINNING JUST OFF THE
SURFACE DURING THE DAY THURSDAY WITH A NEARLY MOIST ADIABATIC
LAPSE RATE THROUGH THE ENTIRE COLUMN. THE FLOW AT THE SURFACE WILL
BE BACKED TO EASTERLY DUE TO THE PRESENCE OF A WEAK SURFACE
LOW/TROUGH TO OUR SOUTH. OVERALL...THE SOUNDINGS LOOK RATHER
TROPICAL...EXCEPT THE MOISTURE IS NOT THAT IMPRESSIVE. LOOK FOR
ALOT OF SHOWERS WITH VERY HEAVY RAINFALL SPREADING NORTHWARD INTO
THE PENNYRILE BEFORE 12Z THURSDAY...AND THEN ACROSS THE ENTIRE
PENNYRILE AND MUCH OF SOUTHWEST INDIANA THROUGH THE DAY. NOT SURE
JUST HOW MUCH THUNDER THERE WILL BE...BUT THE SHOWERS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL...ESPECIALLY IF/WHERE
TRAINING OCCURS.

THE MODELS CONTINUE TO DIFFER IN HOW FAR WEST THE
MOISTURE/PRECIPITATION WILL MAKE IT THURSDAY...BUT CONFIDENCE IS
INCREASING IN A RATHER WET...DREARY DAY OVER THE PENNYRILE AND
EASTERN PORTIONS OF SOUTHWEST INDIANA. WILL HAVE LIKELY POPS IN
THE FAR EAST THROUGH THE DAY...AND BY AFTERNOON WILL HAVE AT LEAST
A SLIGHT CHANCE POP WESTWARD ALL THE WAY THROUGH SOUTHEAST
MISSOURI. AS THE INITIAL DISTURBANCE MOVES NORTH NORTHEAST
THROUGH THE REGION THURSDAY...IT STILL LOOKS LIKE THERE WILL BE A
GENERAL DRYING TREND/LULL IN THE PRECIPITATION IN THE LATE
AFTERNOON AND EVENING.

BY FRIDAY...THE SURFACE FLOW WILL VEER TO NEARLY DUE SOUTH AND
THE FLOW OF MOISTURE WILL CONTINUE THROUGH THE REGION.
HOWEVER...WITHOUT A SIGNIFICANT/DISCERNIBLE DISTURBANCE TO FOCUS
CONVECTION...WOULD EXPECT MORE OF A DIURNAL EVENT FRIDAY. WILL
POST 50 POPS IN THE FAR EAST AND TAPER TO SLIGHTS OVER SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI. WOULD EXPECT THE PRIMARY CONCERN
FRIDAY TO BE LOCALLY HEAVY RAINFALL.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 338 AM CDT WED JUL 3 2013

THROUGH THIS WEEKEND...THE IMPACT OF THE UPPER LOW WILL STILL BE
MAINTAINED ACROSS THE WFO PAH FORECAST AREA...WITH WESTERN KENTUCKY
AND SOUTHWEST INDIANA SEEING THE MOST CONSISTENT SIGNAL FOR
POPS/WEATHER. GIVEN THE BLOCKING PATTERN ASSOCIATED WITH THE
SOUTHWEST U.S. AND MID-ATLANTIC RIDGE CENTERS...THE IMPRESSED
LOW/TROUGH WILL REMAIN FIXED ACROSS THE WFO PAH FORECAST AREA
THROUGH AT LEAST THIS WEEKEND.

ALTHOUGH POP/WEATHER CHANCES WILL LIKELY REMAIN ABOVE NORMAL DURING
THE EXTENDED FORECAST PERIOD...UNCERTAINTY ON THE EXACT LOCATION OF
THE HEAVIEST RAINFALL PRECLUDES ANY ONE LOCATION SEEING MUCH MORE
THAN FIFTY PERCENT COVERAGE. AS THE UPPER LOW CONTINUES TO REMAIN
OVER THE AREA...THERMAL DIFFERENCES AT THE SURFACE AND ALOFT WILL
BECOME MINIMIZED AS EQUILIBRIUM IS ESTABLISHED. THE COMBINATION OF
SOUTHERLY FLOW /INCREASING LOW LEVEL THETA-E AIR/ INTO THE
AREA...INSOLATION AND SUBTLE DIFFERENCES IN SHEAR WILL LEAD TO
GREATER RAIN CHANCES DURING THE MIDDAY/AFTERNOON/EARLY EVENING
ACROSS THE WFO PAH FORECAST AREA.

BY NEXT MONDAY...THE BLOCKING RIDGE CENTERS COMBINED ACROSS THE
SOUTHERN HALF OF THE U.S. WITH FASTER ZONAL FLOW IN THE NORTH. GIVEN
THE PROXIMITY OF THE WESTERLIES AND MINOR DISTURBANCES EMBEDDED IN
THE FLOW...TEMPERATURE/MOISTURE FIELDS WILL REMAIN ELEVATED OVER THE
AREA. TEMPERATURES WILL BE ON THE RISE WITH TIME DUE TO WEAK FLOW
AND SUBSIDENCE.

JUST BEYOND THE SEVEN DAY FORECAST PERIOD...GOING TOWARD JULY
11-12...THERE COULD BE A MORE WIDESPREAD HEAVY RAINFALL
EVENT...AS THE WESTERLIES DRIFT SOUTHEAST OVER THE AREA AS A RIDGE
BUILDS BACK INTO THE WESTERN U.S.

&&

.AVIATION...
ISSUED AT 1250 AM CDT WED JUL 3 2013

IT LOOKS LIKE IFR/LIFR CEILINGS WILL WIN OUT OVER FOG THIS
MORNING...SO HAVE ADJUSTED THE FORECAST ACCORDINGLY. SATELLITE
TRENDS INDICATE THAT THE LOW CLOUDS WILL SPREAD OVER KEVV IN THE
NEXT HOUR AND WILL LIKELY REACH KOWB BY AROUND 08Z. GUIDANCE
STRONGLY SUGGESTS THAT THE LOW CLOUDS WILL NOT DISSIPATE UNTIL
14Z-16Z. KCGI IS CLOSEST TO THE UPPER LOW AND WILL LIKELY BE THE
LAST TO LOSE THE LOW CLOUDS.

LOOKING FOR THE LOW CLOUDS TO MIX OUT AND LEAVE BEHIND A SCATTERED
3-4KFT DECK OVER THE REGION THROUGH THE DAY. SOME LOCATIONS MAY
FLIRT WITH MVFR CEILINGS THROUGH MIDDAY...BUT DO NOT FEEL MVFR
CEILINGS WILL PREVAIL SUFFICIENTLY TO MENTION IN THE FORECAST AT
THIS TIME.

A MODEST SOUTHWEST WIND WILL MIX DOWN AT KOWB AND KEVV THROUGH
MUCH OF THE DAY...BUT GUIDANCE AT KPAH AND KCGI IS WAFFLING FROM
WEST SOUTHWEST TO SOUTHEAST WITH THE LIGHT WINDS TODAY. VFR
CONDITIONS WITH LIGHT WINDS WILL BE THE RULE AT ALL SITES THIS
EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...SMITH
AVIATION...DRS
Hazardous weather outlook, Jul 2, 6:25 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT TUE JUL 2 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-032015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
725 PM CDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

HEAVY RAIN HAS RESULTED IN HIGH WATER ISSUES ALONG THE INTERSTATE 64
CORRIDOR FROM AROUND MOUNT VERNON OVER TOWARD THE MOUNT CARMEL AREA.
A FLOOD ADVISORY WILL CONTINUE OVERNIGHT FOR THIS AREA. THE CHANCE
OF THUNDERSTORM ACTIVITY IS SLIM. IN FACT...LIGHT SHOWER ACTIVITY
SHOULD HAVE LIMITED COVERAGE...MAINLY NORTH OF THE OHIO RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE QUAD STATE
REGION THROUGH THE ENTIRE PERIOD. NO WIDESPREAD SEVERE WEATHER IS
EXPECTED BUT LOCALLY HEAVY RAINFALL WILL BE AN ONGOING THREAT.

MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE WABASH
RIVER THROUGH THE PERIOD. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

In the hours before

Local storm report, Jul 3, 2:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 AM CDT WED JUL 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HEAVY RAIN       3 W WEST SALEM          38.52N 88.06W
07/02/2013  M5.10 INCH       EDWARDS            IL   TRAINED SPOTTER

            STORM TOTAL RAINFALL SINCE SUNDAY MORNING.

0434 PM     FLOOD            DIX                     38.44N 88.94W
07/02/2013                   JEFFERSON          IL   TRAINED SPOTTER

            BIG MUDDY RIVER IN GRAND PRAIRIE TOWNSHIP FLOODED WITH
            ROAD IMPASSABLE. NUMEROUS COUNTRY ROADS COVERED WITH
            WATER. DRUM CREEK IN ROME TOWNSHIP FLOODED WITH ROADS
            IMPASSABLE IN THAT AREA. DURING THE LAST 24 HOURS ENDING
            AT 430 PM CDT TUESDAY...APPROXIMATELY 4.50 INCHES OF RAIN
            FELL...WITH 3.10 INCHES OF THAT RAIN FALL BETWEEN
            MIDNIGHT AND 430 PM CDT TUESDAY.

&&

K. SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
July 3, 3:00 AM CST to July 4, 11:00 PM CST
Where
Wayne County, Wayne City to 1.08 mi W of Wayne City
Cause
Heavy Rain
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
38.350, -88.580

Minor flooding occurred along the Skillet Fork River. Low-lying fields, woodlands, and county roads were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464189.